August '02 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | 2001 Ed Dewke

Not Sure about Soriatane
from Jeffrey M.

Hi Ed, I just found your website because I have been searching for "unbiased" information about Soriatane.  

I have had Psoriasis all my life and I am now 30.   For the last two years I have been in PUVA therapy with incredible results and stability — until recently.   In June, I broke out after I was burned by the PUVA treatment.   The dermatologist cut me off and prescribed a "Texas-sized" portion of a steroid cream in a large jar. The cream did not seem to help and apparently I overdosed. I then tried PUVA again; however, upon ingesting the Psoralen 1 hour and 15 minutes before treatment, my skin became very red over my complete body where I had been applying the steroid cream.  

The nurses were freaked out and looked confused. They went on to do the treatment and later that night the redness subsided. The nurses wanted me to wait a week to see what happens. So, during that week I began to get itchy and flaky.   I then became frustrated with my skin and decided to sit outside in the hot sun for 20 minutes.  This helped dramatically! Later that evening my skin had no redness, no flaking, and no itching.

This lasted for a few days then the redness came back all in the same areas where I applied the steroid cream.  The derm and nurses saw my skin again and they were baffled because my skin would be good one day, then red the next.   Also, during this time my right ankle had swollen some and stayed slightly swollen during the day and the swelling went down in bed.  

Finally, they decided to do a biopsy. The results came back with "A Guess" — that I have Pityriasis Rubra Pilaris or PRP.   Also, note, the biopsy was done right after my PUVA when my skin was red. They said the only choice I have now is to try Soriatane.  I have been reading a lot about the side-effects and other feedback from other patients thinking about Soriatane or currently using it.  

My feeling is that Soriatane is a last resort-type of treatment. In my opinion, my skin does not feel that bad nor does it very much bother me, so to now take something new that has side effects seems flat out insane! I am getting the impression that the drug company is pushing Soriatane and the Dermatologist is pushing Soriatane onto the patient.   I am extremely leery of something that stays in your system for at least 3 years, can cause hair-loss, headaches, dry-lips, raises triglycerides, and raises cholesterol.   Not to mention they suggest not having a drink.   Well, I certainly like to have a glass of red wine each night, it settles me down and gives me a goodnight’s rest.   I am just very paranoid about Soriatane, especially since my skin was extremely clear for over 2 years.  Very Best Regards, -Jeffrey M.

*****

Ed’s Response:   Welcome aboard, Jeffrey.  I hope you read I Have Pityriasis Rubra Pilaris in the archives.  Bill D., the author, was told PRP has an average run of about 2 years.  If that’s a fact, and I wasn’t debilitated by the condition, I’d think twice about launching a systemic regimen, too.  Sometimes Derms tend to lay out regimens in a spectrum of “safe and easy” to “dangerous,” as though it were a long-term business strategy that we’re going to work through until we find a way to stop the lesions. The goal is to stop the lesions — kind of like the mission statement behind the business strategy.  But it isn’t that simple, is it, Jeffrey?

While we are making our way along the strategy-of-regimens life goes on.  Whether or not our P improves, life goes on.  For many of us, our anxieties, expectations, levels of disappointment and general attitude about things tend to change.  I’ve seen this happen over and over again in the repeat correspondence I receive from some FlakeHQers. It happened to me. What makes me the happiest, of course, is when I sense high anxiety changing into something gentler.  So many people first came here with a sense that P was ruining them, their lives.  Then, as the months and years rolled by, they learned that wasn’t so.  Things had changed, but the cup that contains our potential for joy and fulfillment doesn’t spring leaks or become any less accessible because we flake. 

When we happen to be among the lucky ones who change for the better emotionally over time, the strategy-of-regimens that runs from “safe and easy” to “dangerous” stops making sense.  But our derms don’t know that unless we tell them. 

The people at Roche do seem to be laying things on a bit thick re Soriatane.  Their Psoria-sense.com web enterprise (a.k.a. Soriatane.com) appears to be something you join in order to get information readily available elsewhere plus super-doses of plugs for soriatane.  I suppose in our current culture of drug and healthcare merchandising we can’t blame them.  Peddlers of the traditional systemics — of which Soriatane just happens to be a recent entrant [a replacement for Tegison], though still “traditional” pharmacology) — peddlers of stuff like this have reason to fear the coming biologics.  If half of what we’re hearing is coming true in the various stages of FDA trials now underway and nearing conclusion, liver petrifying, kidney mortifying immunosuppressive drugs like methotrexate, cyclosporine and soriatane (the napalms of current warfare against flaking) may be fond memories among flakers by the time our new century enters its teens.  Not only might we be flake free, we might be safely flake free.  Wouldn’t that be nice?

Of course, PRP is a different kettle of fish.  I hope what Bill D. says works out and that at most you’ll have a couple of dozen uncomfortable months.  Let us know how things fare and don’t let anybody chart your course for you.  -Ed

This Month's Mail | Archives

www.flakehq.com